Michigan, 2019

Winter Weather in Michigan, May 1, 2019

May 1, 2019 · NWS MQT · 2 events in 2 counties and zones

An upper level disturbance from the Central Plains moved across the Upper Great Lakes and produced moderate snow over portions of west and north central Upper Michigan on the 1st.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

An upper level disturbance from the Central Plains moved across the Upper Great Lakes and produced moderate snow over portions of west and north central Upper Michigan on the 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at May 1, 3:41 AM EST, 1 hour 19 minutes earlier.

Area forecast discussion, May 1, 3:41 AM EST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
441 AM EDT Wed May 1 2019

.SHORT TERM...(Today and tonight)
Issued at 440 AM EDT WED MAY 1 2019

Low-level water vapor tonight shows a pocket of dry air moving to
the northeast as a disturbance continues to push towards Upper
Michigan from the Central Plains. GRB and APX 00Z soundings show
this dry slot around 775 to 850 mb at GRB and 725 mb to the surface
at APX. Eastern soundings in Canada this evening at CWPL, CYMO, and
CWMW depict ample dry air associated with a persistent ridge of high
pressure over Hudson Bay. This feature has been the limiting QPF
factor for the past couple precipitation events as initial
precipitation seen on radar was not making it down to the surface.

Current radar shows a mix of precipitation over much of western and
central Upper Michigan. Overall, snowfall totals and total
precipitation was lowered slightly compared to previous forecasts.
On going convection across much of the plains seems to have lowered
the higher potential QPF for incoming shortwave. As the day breaks,
precipitation will taper off from west to east as model soundings
show dry air aloft cutting off moisture and ice nucleation. Snowfall
and precipitation type was the challenge this morning as most models
soundings are fairly close to isothermal through 700 mb along the 0C
isotherm. A few degrees warmer means mostly rain, with a degree or
two cooler may result in snowfall totals pushing 3 to 5 inches.
Precipitation should begin to end by the afternoon, with some light
drizzle and mist remaining in the Keweenaw and north-central higher
terrain. Patchy fog tonight seems likely in areas that saw fog and
low clouds yesterday morning with easterly upsloping winds in the
forecast again. The next round of precipitation looks to impact
western Upper Michigan Thursday morning as GOES 16 WV imagery shows
another shortwave that will eject from the Rockies, crossing
Minnesota tomorrow night. QPF amounts look on the light side, with
GFS seeming to be the high outlier at around 0.25 inches. Overall, a
chilly and wet day for Upper Michigan with highs struggling to break
out of the 30s; normal high temperatures for May 1st in the UP are
into the mid and upper 50s.

.LONG TERM...(Thursday through Tuesday)
Issued at 330 AM EDT WED MAY 1 2019

A broad 500 mb trough across the west half of the U.S. 12z Thu with
a shortwave over the upper Great Lakes will slowly move east. The
trough axis moves into the Rockies 00z Fri and then into the upper
Great Lakes Fri night. Thu looks drier than before and pops and qpf
amounts were lowered a bit. Otherwise, no big changes made to the
going forecast.

In the extended, the GFS and ECMWF show a broad 500 mb trough across
the central U.S. 12z Sat. This trough remains in the north central
U.S. Sun before moving east on Mon. A sfc front gets hung up across
the mid section of the central plains on Mon and remains stationary
across the corn belt through Wed. This will continue to cause pcpn
mainly to the south of the area with our area being on the northern
end of any pcpn that occurs which does not look heavy at all. Below
normal temperatures and unsettled weather look to be the rule for
this forecast. Brief dry periods along with brief chances for pcpn
will be the rule.
&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 117 AM EDT WED MAY 1 2019

An approaching disturbance will bring a mix of snow/rain and
deteriorating conditions to KIWD/KCMX/KSAW overnight thru the
morning hrs. Expect all terminals to fall to IFR overnight/this
morning. Brisk e to ne upslope winds will probably result in
conditions falling further to LIFR at KCMX/KSAW by late morning.
Pcpn will diminish to -dz or end this aftn, but there will likely be
little/no change in IFR/LIFR conditions.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 440 AM EDT WED MAY 1 2019

As a low pressure system crosses Lower Michigan today, easterly
gusts to 35 kts are expected over eastern and north central Lake
Superior, with gusts in the mid-20s kts expected elsewhere.
Strongest winds will be at higher observation platforms, including
on pilot houses of ships. The low will weaken and move east this
afternoon, which will relax the winds to below 20 kts through the
rest of the forecast period.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
  Gale Warning from 8 AM this morning to 8 PM EDT this evening for
     LSZ264>267.

Lake Michigan...
None.
&&

SHORT TERM...JAW
LONG TERM...07
AVIATION...Rolfson
MARINE...JAW
Hazardous weather outlook, May 1, 3:10 AM EST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
410 AM EDT Wed May 1 2019

MIZ001>007-009>014-084-085-021200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
410 AM EDT Wed May 1 2019 /310 AM CDT Wed May 1 2019/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Up to two inches of slushy snow are possible this morning over
the higher terrain of western and north central Upper Michigan.
See the special weather statement for further details.

Flooding on a few area rivers will continue as water levels are
generally falling slowly. See river flood statements for details.

There could be some patchy freezing drizzle tonight in the
highlands of central Upper Michigan.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Flood waters on area rivers will gradually recede. See river
flood statements for details.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit reports of any observed
river flooding to the National Weather Service via phone, on our
website, or through Facebook or Twitter.

LSZ162-240>251-263>267-021200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
410 AM EDT Wed May 1 2019 /310 AM CDT Wed May 1 2019/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

East gales to 35 knots are possible over eastern and north central
Lake Superior today. See the latest Marine Weather Message and
Open Lake Forecast for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-021200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
410 AM EDT Wed May 1 2019

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

A few east gale force gusts to 35 knots are possible today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

07

In the hours before

Special weather statement, May 1, 3:08 AM EST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Marquette MI
408 AM EDT Wed May 1 2019

MIZ001>005-009-010-084-011400-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Gogebic-
Iron-Southern Houghton-
Including the cities of Copper Harbor, Ontonagon, Houghton,
Hancock, L'Anse, Gwinn, Marquette, Ironwood, Iron River, Kenton,
and Sidnaw
408 AM EDT Wed May 1 2019 /308 AM CDT Wed May 1 2019/

A mix of rain and snow will change over to snow toward daybreak
in the higher terrain of western and north central Upper Michigan.
A slushy 1 to 3 inches of snow could accumulate this morning,
heaviest over the higher terrain of Keweenaw, Baraga, and
Marquette counties. If temperatures end up a degree or two lower
early this morning, more snow accumulation will occur, at least on
grassy surfaces and untreated roads. Expect a slower than normal
morning commute this morning due to the wintry precipitation.

JAW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Northern Houghton

When
May 1, 5:00 AM EST to 12:30 PM EST
Where
Northern Houghton forecast zone
Reported by
Social Media
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Four to five inches wet snow fell in less than eight hours over higher terrain from Painesdale north to Calumet.

Winter Weather, Marquette

When
May 1, 6:00 AM EST to 6:00 PM EST
Where
Marquette forecast zone
Reported by
Official NWS Observations
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Moderate snow accumulation ranging from four to six inches occurred over a 12-hour period from Michigamme east to Negaunee.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829926, 829925.